Secondary Logo

Journal Logo

Overreaction to Latex Allergy

Vassallo, Susan A. MD; Thurston, Timothy A. MD; Todres, I. David MD

Letter to the Editor: In Response
Free

Department of Anesthesia and Critical Care, Massachusetts General Hospital, Boston, MA 02114-2696.

Department of Anesthesiology, University of Texas Medical Branch, Galveston, TX 77555-0591.

Department of Anesthesia and Critical Care, Massachusetts General Hospital, Boston, MA 02114-2696.

Dr. Blum et al. express legitimate concerns regarding the care of latex-allergic patients. Our patient exhibited intense erythema associated with the intravenous injection of methylprednisolone. This was investigated by her allergist, who frequently cares for children with latex allergy. Skin tests and radioallergosorbent tests were positive only for latex. This is not surprising because our patient has a myelomeningocele. In both this subgroup and the general population, allergy to latex is far more prevalent than allergy to corticosteroids. We have reviewed the cited case reports of allergic reactions to corticosteroids, and, indeed, these reactions are uncommon. Our patient has received methylprednisolone uneventfully since this incident. However, it is prepared in a container that is different from the traditional two-chambered vial characteristic of steroid medications.

At the time of this reaction in 1994, Abbott Laboratories believed that latex was a component of the two-chambered methylprednisolone vial. Upon questioning, their medical product representative reported this information (Abbott Laboratories, personal communication, 1994). Since then, Abbott Laboratories has discussed this issue with its manufacturers and now states that its vials are a latex-free butyl rubber compound (Paul D. Rosen, Abbott Laboratories, personal communication, 1996).

We respect the vast clinical experience of our colleagues at Children's Hospital in Boston in caring for latex-allergic patients. We continue to follow the recommendations stated in our original case report. We, too, use plastic syringes when administering medications and take precautions to minimize contact of any drug supplied with a rubber stopper.

Susan A. Vassallo, MD

Department of Anesthesia and Critical Care; Massachusetts General Hospital; Boston, MA 02114-2696

Timothy A. Thurston, MD

Department of Anesthesiology; University of Texas Medical Branch; Galveston, TX 77555-0591

I. David Todres, MD

Department of Anesthesia and Critical Care; Massachusetts General Hospital; Boston, MA 02114-2696

© 1997 International Anesthesia Research Society